Intended for healthcare professionals

Rapid response to:

Editorials

Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3745 (Published 14 July 2015) Cite this as: BMJ 2015;351:h3745

Rapid Response:

Re: Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

We have recently had a case of reversible cerebral vasoconstriction which presented with thunderclap headache and subarachnoid haemorrhage. The patient was taking a regular dose of an SNRI. The antidepressant was considered to be the likely cause and it was stopped. I have since seen several patients with migrainous type/cluster headaches who were also taking SNRIs and whose pain greatly improved on stopping the antidepressant. The association between mental illness migraine and antidepressant use is recognised but not well elucidated. The literature until recently documented approximately 260 cases of reversible cerebral vasoconstriction and its aetiology is thought to be sometimes related to antidepressants. It is unknown if these patients were also taking NSAIDs. Further study of the complex area of headache/migraine/cerebral vasoconstriction/antidepressant use would be very helpful.

Competing interests: No competing interests

15 July 2015
Eugene G Breen
Psychiatrist/Physician
Adult Psychiatry, Eccles St, Dublin 7
Above